Urinary Incontinence

"I am the main care person for my 82 year old husband who has Alzheimer's disease. We have been getting along fairly well at home until recently when he started having "accidents", that is , he is having trouble holding his urine. He sometimes makes it to the bathroom but more often does not.  His pants also frequently have wet spots on them.  What can I do?"

What you have described is referred to as urinary incontinence (UI). UI , while common among the elderly, is not considered a "normal" part of aging and should always be evaluated to determine its cause and appropriate treatment. Frequently, urinary incontinence seen in the early stages of Alzheimer's disease is not related to the disease itself but is caused by an unrelated condition that often can be treated.  

 When UI comes on suddenly, it may be due to a number of reversible conditions such  as urinary tract infection, constipation, dehydration (not enough fluids), immobility, and/or use of new medications such as diuretics ("fluid pills"). Other medical conditions  associated with UI include strokes, multiple sclerosis, parkinsons disease, spinal cord injury , nerve changes related to diabetes, enlarged prostate gland, depression and other dementing illnesses.

The first step is to have your husband evaluated by his health care provider. If possible, keep a diary for 2-3 days to record when he urinates normally, when he is incontinent and the approximate amount of urine with each void. Include his fluid intake during that time as well. You have already provided some keen observations that will help determine the type of incontinence your husband is experiencing. Accidents occurring on the way to the bathroom or experiencing a sudden, strong and overwhelming urge to go may be "urge incontinence" or more recently referred to as "overactive bladder".  Leaking small amounts of urine throughout the day may be related to an enlarged prostate or even the side effect of certain medications. This is called "overflow incontinence." Sometimes with physical and mental impairments, as in alzheimers disease, it becomes difficult for the individual to recognize signals for voiding or they simply cannot get themselves to the bathroom or perform the tasks involved in toileting. This is "functional incontinence".  Your health care provider will determine which type or types of UI your husband is experiencing so that appropriate interventions can be recommended. 

Here are some other suggestions that may help you tackle this problem:

  1. Ensure adequate fluid intake  (6-8 cups per day) on a regular schedule.
    1. Not getting enough fluids can actually contribute to the problem of UI
    2. Cranberry juice is a good choice as it can help prevent urinary tract infections.
    3. If there is a problem with frequent nighttime voiding, limit fluids after about 6:00PM.
  2. Consider bladder irritants in the diet. Not all incontinent patients are bothered by certain foods or drinks. The only way to know if diet is a factor is to eliminate possible irritants and see if continence is improved. Some of the most common bladder irritants are: alcohol, carbonated beverages (with and without caffeine), coffee or tea (with and without caffeine), chocolate, citrus fruits, tomatoes and acidic fruit juices.
  3. Ensure the path to the bathroom is clear, lighting is adequate, toilet paper is clearly visible and within easy reach
  4. Consider portable commodes or urinals if the problem is getting to the bathroom in time
  5. Consider clothing with velcro instead of buttons or zippers  and elastic waistbands instead of belts,buckles and snaps if there are problems removing clothing
  6. Become familiar with signs that may indicate the need to use the bathroom: restlessness, fidgeting with or removing clothing
  7. Take the person to the bathroom on a regular schedule every 90 minutes or so and before bedtime.

There are a number of medications on the market for urinary incontinence including detrol, ditropan and vesicare. These drugs can be quite effective in certain types of UI  but are not for everyone. They are used carefully with elders as side effects of dizziness, blurred vision, confusion and  drowsiness may affect function and quality of life.

Thank you for bringing this delicate topic to the forefront. I hope that you and your health care provider can arrive at a treatment plan that will be beneficial to both you and your husband!